Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 231, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 18, 2008, 6:46 PM CDT for 4 counties in Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2008, 6:46 PM CDT (23:46 UTC)
- Expired
- Jun 18, 2008, 7:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 7:00 PM CDT | HAIL 1.25 | 7 Ese Syracuse, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 1:16 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -421 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 182346
SVRDDC
KSC067-075-093-187-190030-
/O.NEW.KDDC.SV.W.0231.080618T2346Z-080619T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
546 PM MDT WED JUN 18 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHWESTERN GRANT COUNTY IN SOUTHWEST KANSAS.
SOUTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.
SOUTHWESTERN KEARNY COUNTY IN SOUTHWEST KANSAS.
EXTREME NORTHEASTERN STANTON COUNTY IN SOUTHWEST KANSAS.
* UNTIL 630 PM MDT/730 PM CDT/
* AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED 7 MILES NORTHWEST OF KENDALL...OR 5 MILES EAST OF
SYRACUSE...MOVING SOUTHEAST AT 26 MPH.
* LOCATIONS IMPACTED INCLUDE...
KENDALL...
RURAL RESIDENCES OF NORTHEASTERN STANTON...NORTHWESTERN GRANT...
SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHWESTERN
KANSAS.
LAT...LON 3796 10138 3775 10131 3772 10157 3793 10177
3807 10167
TIME...MOT...LOC 2346Z 304DEG 23KT 3797 10164
$$
FINCH1 follow-up statement
000
WWUS53 KDDC 190028
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT WED JUN 18 2008
KSC067-075-093-187-190038-
/O.EXP.KDDC.SV.W.0231.000000T0000Z-080619T0030Z/
HAMILTON KS-KEARNY KS-STANTON KS-GRANT KS-
628 PM MDT WED JUN 18 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHWESTERN GRANT...
EXTREME NORTHEASTERN STANTON...SOUTHWESTERN KEARNY AND SOUTHEASTERN
HAMILTON COUNTIES EXPIRES AT 630 PM MDT/730 PM CDT/...
THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHEASTERN STANTON...NORTHWESTERN
GRANT...SOUTHEASTERN HAMILTON AND SOUTHWESTERN KEARNY COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING/900 PM CDT WEDNESDAY EVENING/ FOR SOUTHWESTERN
KANSAS.
LAT...LON 3796 10138 3775 10131 3772 10157 3793 10177
3807 10167
TIME...MOT...LOC 0028Z 304DEG 23KT 3782 10136
$$
KRUSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:33 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Jun 18, 3:33 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT WED JUN 18 2008 .DISCUSSION... DAYS 1-2... BOTH MODELS TODAY IN GENERALLY GOOD AGREEMENT WITH CONVECTION DEVELOPING NEAR AN OUT FLOW BOUNDARY OVER ERN CO LATE THIS AFTERNOON WHICH AT THIS TIME APPEARS TO BE RIGHT ON TRACK GIVEN 20Z RADAR TRENDS. ALL MODELS ALSO INDICATE GOOD ENOUGH SHEAR AND CAPES TO SUPPORT SUPERCELL DEVELOPMENT BUT DEWPOINT APPEAR TO BE A LITTLE LOW. AS A RESULT IT LOOKS LIKE THE MAIN HAZARD THIS AFTERNOON WILL LARGE HAIL AND STRONG WINDS. AT OR SHORTLY AFTER 00Z THE MODELS BEGIN TO FORM A MCS IN OUR NW CWA AND TRACKS THIS CLUSTER OF STORMS SOUTHEAST EARLY TONIGHT. LATEST 4KM WRF WAS EVEN A LITTLE QUICKER WITH THE MOVEMENT OF THIS SYSTEM SO ALTHOUGH DO EXPECT SOME HEAVY RAIN WITH THIS SYSTEM THE SPEED SHOULD KEEP WIDESPREAD HEAVY RAINFALL GREATER THAN 2 INCHES AT A MINIMUM. IN ADDITION GIVEN THE LACK OF RAINS OVER OUR CNTL AND WESTERN CWA OVER THE LAST SEVERAL DAYS NOT BE THINK ANY FFG WATCH WILL BE NEEDED OVERNIGHT. THE POSSIBLE EXCEPTION WILL BE IN OUR NE BUT EVEN HERE GIVEN THE SPEED OF THESE STORMS IT APPEARS FLOODING RISK WILL BE MINIMAL. IT ALSO APPEARS THAT WINDS WILL BECOME THE MAIN HAZARD AFTER THIS MCS DEVELOPS SO WILL INCLUDE MENTION THE STRONG WINDS ALONG WITH THE HEAVY RAINS IN THE GRIDS FOR TONIGHT. BY 12Z THURSDAY PCPN SHOULD BE ENDING IN OUR WESTERN CWA BUT NAM SEEMS TO HOLD ON TO SOME LINGERING PCPN EARLY. IF THIS DOES OCCUR WOULD EXPECT THIS TO BE LIGHT AND ELEVATED. RIGHT NOW IT LOOK LIKE THE BETTER CHANCE WILL BE LATE THURSDAY AS OUR NEXT VORT LOBE MOVES OUT OF THE ROCKIES INTO THE PLAINS. HAVE THEREFORE KEPT LOW POPS GOING UNTIL THE AFTERNOON THEN BEGIN TO INCREASE POPS AS OUR NEXT VORT LOBE APPROACHES. AS FOR TEMPS SINCE AM FAVORING PCPN ENDING EARLY WILL LEAN TOWARDS MORE SUN AND WARMER TEMPS ON THURSDAY AFTERNOON. DAYS 3-7... WEAK NORTHWEST FLOW ALONG THE SOUTHERN EDGE OF THE WESTERLIES WILL PERSIST THROUGH SATURDAY. THIS IS A FAVORABLE PATTERN FOR THUNDERSTORMS, ESPECIALLY NOCTURNAL CLUSTERS. THE PATTERN WILL BECOME MORE AMPLIFIED BY SUNDAY INTO EARLY MONDAY AND THIS WILL TEND TO KEEP AFTERNOON FRONT RANGE ACTIVITY FROM MAKING IT THIS FAR EAST. WEAK WEST TO WEST-SOUTHWESTERLY MID TO HIGH LEVEL FLOW WILL DEVELOP BY MONDAY. LATE AFTERNOON AND NIGHTTIME STORM CLUSTERS WILL STILL BE POSSIBLE ALONG THE SOUTHERN EDGE OF THE WESTERLIES. A LARGE UPPER TROUGH IS ADVERTISED TO ENTER THE NORTHWEST CONUS BY JULY 27-28. THE STORM ACTIVITY WILL PROBABLY SHIFT NORTHWARD AHEAD OF THIS TROUGH. TEMPERATURES WILL BE SLIGHTLY ABOVE TO NEAR CLIMATOLOGY THROUGH WEDNESDAY. && .AVIATION... A CLUSTERS OF STRONG TO SEVERE STORMS IS EXPECTED TO AFFECT THE AVIATION SITES BETWEEN 00 AND 09 UTC. THIS ACTIVITY SHOULD BE FAIRLY WIDESPREAD. UNTIL THE STORMS ARRIVE, VFR CONDITIONS CAN BE EXPECTED. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 83 64 88 / 70 40 50 20 GCK 64 83 62 87 / 70 40 40 10 EHA 64 88 63 88 / 30 30 40 20 LBL 66 87 63 89 / 40 30 40 20 HYS 64 83 61 85 / 70 40 40 20 P28 67 86 66 85 / 70 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/24/24
Hazardous weather outlook, Jun 18, 12:39 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1239 PM CDT WED JUN 18 2008 KSZ030-031-043>046-061>066-074>081-084>090-191745- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1239 PM CDT WED JUN 18 2008 /1139 AM MDT WED JUN 18 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST AND WEST CENTRAL KANSAS LATE THIS AFTERNOON. AS THESE STORMS DEVELOP THE PRIMARY HAZARD LATE TODAY WILL BE LARGE HAIL AND STRONG WINDS. DURING THE LATE AFTERNOON AND EARLY EVENING THESE STORMS WILL INCREASE IN AREAL COVERAGE AND FORM INTO A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS. AS THIS LARGE AREA OF THUNDERSTORMS MOVES SOUTHEAST ACROSS SOUTHWEST KANSAS AND PARTS OF CENTRAL KANSAS DURING THE OVERNIGHT HOURS...STRONG WINDS IN EXCESS OF 60 MPH AND PERIODS OF TORRENTIAL RAINS CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HIGH PLAINS ON THURSDAY AFTERNOON AND MOVE SOUTHEAST ACROSS WESTERN KANSAS LATE IN THE AFTERNOON AND EVENING AS AN UPPER LEVEL DISTURBANCE MOVES OUT OF THE ROCKIES. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 4 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18/24
In the hours before
Local storm report, Jun 18, 5:15 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
515 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 20 NE SYRACUSE 38.19N 101.49W
06/18/2008 E1.00 INCH KEARNY KS PUBLIC
&&
JBLocal storm report, Jun 18, 6:04 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 10 NNW LAKIN 38.07N 101.33W
06/18/2008 E1.75 INCH KEARNY KS PUBLIC
&&
JFINCHLocal storm report, Jun 18, 6:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
633 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 9 WSW DIGHTON 38.43N 100.62W
06/18/2008 E0.88 INCH LANE KS PUBLIC
&&
JBLocal storm report, Jun 18, 6:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
645 PM CDT WED JUN 18 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 4 WSW DIGHTON 38.46N 100.53W
06/18/2008 M1.00 INCH LANE KS PUBLIC
&&
06The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 1:46 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 89 min |
| Jun 18, 2:23 AM CDT | Severe Thunderstorm Warning | DDC | Ellis | 52 min |
| Jun 18, 3:23 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 52 min |
| Jun 18, 4:01 AM CDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jun 18, 4:21 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 54 min |
| Jun 18, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 67 min |
| Jun 18, 5:25 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 35 min |
| Jun 18, 5:33 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Haskell, Kearny | 42 min |
| Jun 18, 6:21 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 54 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.